THE POSSIBILITY of gas gangrene is always thought of in connection with extensive contaminated wounds of the battlefield or in connection with injuries with extensive areas of devitalized tissue resulting from civil accidents. Every surgeon is acquainted with the potential dangers of these injuries, and intensive therapy is instituted at the first sign of gas or extending cellulitis.
The potential hazard of parenteral medication as a source of gas gangrene is not recognized in this country. We can find no case reports in the American literature. There are 2 case reports from Britain,1-3 1 from Australia,4 "more than 30 cases" from Brazil,5 and 83 cases collected by Touraine from France, Germany, and Italy.6 The following case is reported to bring attention to this unfortunate complication of parenteral therapy so that awareness may lead to early diagnosis and treatment and possibly lower the extremely high mortality experienced
Koons TA, Boyden GM. Gas Gangrene from Parenteral Injection. JAMA. 1961;175(1):46-47. doi:10.1001/jama.1961.63040010005015